Have Mental Health Questions? Ask a Psychiatrist Online
I'm sorry to hear of the situation. Can you provide some more detail around the major breakdown? What happened in terms of symptoms? Also, has she been assessed by a mental health specialist and if so what was their diagnosis? Had she experienced any major trauma? What do you think caused the breakdown?
Ok, thanks for the extra information.
With a history of Depression I am wondering if she experienced a drug (naturopathic medication) induced manic episode. These usually occur as part of Bipolar Illness and often feature psychotic symptoms. Sudden spending sprees are a hallmark of mania and so the car purchase also makes me suspect mania.
Regardless, it certainly sounds as though she is continuing to experience some residual and ongoing delusional thinking. While medication is not the be all and end all of Psychiatric treatment it certainly is the cornerstone of treating acute psychotic symptoms (whether they occur as part of mania or a Psychotic illness). Are you able to double check whether she was given an antidepressant or an anti psychotic as treatment? I would be surprised if it was an antidepressant (as you have written) as antipsychotics are used to reduce delusional thinking and antidepressants can make mania much worse!
Many people struggle to maintain stable medication regimes as Psychiatric medications tend to be fairly unpleasant so she is not alone in this regard. In saying that, inconsistent adherence to medication can actually make a person worse and given that you describe ongoing delusional thinking it would seem that she is need of an urgent Psychiatric review. The longer Psychotic symptoms last the worse the prognosis so the key point at this time is that she be reviewed ASAP. When was she last reviewed?
This is sounding more and more like a mood disorder with a substance induced manic episode. People with a vulnerability to mood instability can often be triggered into mania by medications, even natural supplements.
If this is the case then she absolutely should not be taking any kind of Psychiatric medication unless under the supervision of a Psychiatrist (not a GP). Cymbalta is used for nerve pain but it is also used as an antidepressant to treat Depression and Generalized anxiety. As an antidepressant it carries a significant potential to induce or worsen mania and I would very much want the all clear from a Psychiatrist before commencing an antidepressant. Is anybody supervising her care from a Psychiatric point of view? Is the GP working in conjunction with this supervision?
I think her sister is right in suspecting Bipolar, this is the mood disorder that mania usually occurs in. Again, I am concerned that she is displaying some Psychotic phenomena and this means she needs a review by a Psychiatrist ASAP.
Are you able to arrange a Psychiatric assessment for her?
Unfortunately it is very common for people who develop these kind of problems to lack insight into the situation and refuse help. It is one of the major complications in treating mental health problems. Is there anybody that she is likely to listen to? For example, her sister?
Psychotic symptoms are considered a medical emergency so could actually march her down to the nearest emergency ward or have mental health services come out and do an assessment. Obviously this is going to further distress her and strain your relationship so it's a last option.
You said she willingly attended an appointment with her GP and I'm wondering if this might be a pathway to an assessment. Do you have a goo d relationship with her GP? If so, could you discuss him arranging an assessment?
Take a look at this book here http://www.amazon.com/Someone-Mental-Illness-Treatment-Anniversary/dp/0967718937/ref=sr_1_1?s=books&ie=UTF8&qid=1353407567&sr=1-1&keywords=xavier+amador
Xavier Amador has been writing in this area for many years and I find his work very helpful. I have referred many family members to this book and I always get good feedback regarding it being very helpful in a situation like yours.
If you have any further questions or would like me to clarify or expand upon anything I have written please let me know. If not....I wish you the best of luck with this very difficult situation.